Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Feb 20, 2021, 7:19 PM MST. It took effect at Feb 22, 2021, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 20, 2021, 7:19 PM MST (02:19 UTC)
- In effect from
- Feb 22, 2021, 5:00 AM MST
- Expired
- Feb 21, 2021, 2:30 AM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
592 WWUS45 KTFX 210219 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 719 PM MST Sat Feb 20 2021 MTZ009-220000- /O.NEW.KTFX.WS.A.0003.210222T1200Z-210223T1800Z/ Northern Rocky Mountain Front- Including Logan Pass 719 PM MST Sat Feb 20 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY MORNING ABOVE 5000 FEET... * WHAT...Heavy snow possible above 5000 feet. Total snow accumulations of 5 to 15 inches. Total snow accumulations of 10 to 20 inches possible across Marias Pass. Winds could gust as high as 75 mph. * WHERE...Northern Rocky Mountain Front above 5000 feet. * WHEN...From late Sunday night through Tuesday morning. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ http://www.weather.gov/greatfalls
1 follow-up statement
571 WWUS45 KTFX 210930 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 230 AM MST Sun Feb 21 2021 MTZ009-212300- /O.UPG.KTFX.WS.A.0003.210222T1200Z-210223T1800Z/ /O.NEW.KTFX.BZ.W.0001.210221T2200Z-210223T1800Z/ /O.NEW.KTFX.WW.Y.0017.210221T1200Z-210221T2200Z/ Northern Rocky Mountain Front- Including Logan Pass 230 AM MST Sun Feb 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON ABOVE 5000 FEET... ...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM MST TUESDAY ABOVE 5000 FEET... * WHAT...For the Blizzard Warning above 5000 feet, blizzard conditions expected. Total snow accumulations of 5 to 10 inches, with up to 20 inches in higher elevations. Winds gusting as high as 75 mph. For the Winter Weather Advisory above 5000 feet, snow expected. Total snow accumulations of 2 to 5 inches. Winds gusting as high as 80 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...For the Blizzard Warning, from 3 PM this afternoon to 11 AM MST Tuesday. For the Winter Weather Advisory, until 3 PM MST this afternoon. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Feb 20, 4:12 PM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 20, 4:12 PM MST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 412 PM MST Sat Feb 20 2021 ...Updated Aviation Discussion... .SYNOPSIS... Winds will become strong overnight into tomorrow for the Rocky Mountain Front and much of north-central Montana, and breezes will increase elsewhere. Periods of strong winds are expected at times on Sunday and Monday over North Central and Central MT. Temperatures warm to about 10 degrees above normal by Monday, but cool off on Tuesday, as a front crosses the region and brings some snow with it. && .DISCUSSION... This evening through Tuesday... Periods of light snow will continue along the divide, but most of the snow will fall above pass level, thus no significant impacts expected today. Marias Pass is the only pass with significant snowfall, and that is 3-5 inches over 30-36 hours, so not likely to be worthy of an advisory. Otherwise, strong winds develop tonight from west to east over North Central MT. The high wind warning remains unchanged in area and time for now. It still looks like the high winds should diminish below warning criteria Monday evening as we lose the daytime mixing, but we will need to watch for the potential need for extending the warning later depending on how strong the front Monday evening/night ends up being. Blowing snow will start to become less of an impact over the next few days over the Plains as the snow compacts/melts and becomes harder to blow around with the warmer temperatures. Afternoon temperatures will continue the warming trend for tomorrow and Monday, with widespread 40s at lower elevations and perhaps even a few places reaching 50 degrees on Monday. Some heavy snowfall could develop over the Rocky Mountain Front Monday and Monday night with the approach and passage of a cold front bringing some Pacific moisture, and a winter weather highlight might be needed for at least Marias Pass, and perhaps a few other higher elevation areas. Lighter snow is expected for much of the plains along or behind the front, but amounts and impacts look on the low side for now, so lower elevation highlights may not be needed. Expect colder air and light snow to move back into the region, with Tuesday highs currently forecast to be 10 to 15 degrees cooler than Monday. Tuesday night through Saturday... Below normal temperatures are expected from Wednesday through next Saturday, but extreme cold is not anticipated. We can expect periods of light snow over the Rocky Mountain Front and mostly Southwest MT, with the best chance currently appearing to be Thursday afternoon through Friday night. Overall snow accumulations look light at this time, but we'll have to see how the expected timing and snowfall rates evolve as to whether any advisories may be needed. && .AVIATION... 412 PM MST Sat Feb 20 2021 (21/00Z TAF period) Snow showers will move across southwest Montana through early this evening, with the threat ending at KHLN by around 01z and at KBZN and KEKS around 03z or 04z this evening. Brief reductions from VFR to MVFR with mtn obscurations are possible as these showers move through. LLWS will increasingly become an issue over north-central and southwest MT later tonight into tomorrow, and strong winds will also develop for KCTB tonight, and spread east across north-central MT tomorrow. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 22 44 36 48 / 0 0 0 10 CTB 22 43 34 44 / 0 0 10 20 HLN 24 44 35 50 / 10 0 10 20 BZN 14 40 28 46 / 20 0 0 10 WYS 4 24 13 31 / 10 20 20 30 DLN 12 36 22 44 / 0 0 0 10 HVR 18 43 31 49 / 0 0 0 10 LWT 17 40 31 44 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 6 AM Sunday to 10 PM MST Monday Cascade... Central and Southern Lewis and Clark...Chouteau...Eastern Pondera...Eastern Teton...Judith Basin...Liberty...Toole. High Wind Warning from 3 PM Sunday to 10 PM MST Monday Blaine... Fergus...Hill...Meagher. High Wind Warning from midnight tonight to 10 PM MST Monday Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Feb 20, 5:35 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Great Falls MT
535 PM MST Sat Feb 20 2021
MTZ052-053-210115-
Broadwater-Jefferson-
535 PM MST Sat Feb 20 2021
...A SNOW SQUALL WILL IMPACT NORTHWESTERN BROADWATER AND NORTHERN
JEFFERSON COUNTIES...
At 534 PM MST, a snow squall was located along a line extending from
near Helena to 6 miles northeast of Basin to 13 miles north of
Walkerville. Movement was southeast at 25 mph.
Winds in excess of 40 mph are possible with this squall.
Locations impacted include...
Boulder, Basin, Montana City, Wickes, Alhambra, Corbin, Clancy,
Jefferson City and Elkhorn State Park.
This includes Interstate 15 between mile markers 145 and 188.
Visibilities will drop quickly to less than a quarter of a mile in
this squall.
Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4633 11254 4635 11249 4633 11246 4639 11240
4643 11223 4646 11217 4650 11220 4652 11207
4657 11202 4652 11175 4645 11169 4623 11185
4608 11213 4625 11257
TIME...MOT...LOC 0034Z 298DEG 23KT 4657 11205 4636 11221 4623 11249
CMCSpecial weather statement, Feb 20, 5:48 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Great Falls MT 548 PM MST Sat Feb 20 2021 MTZ008-014-015-052>055-210300- Beaverhead-Central and Southern Lewis and Clark-Madison-Jefferson- Broadwater-Meagher-Gallatin- Including the cities of Big Hole Pass, Wisdom, Dillon, Chief Joseph Pass, Monida Pass, Wise River, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 548 PM MST Sat Feb 20 2021 ...Locally intense snow squalls will impact parts of southwest Montana through mid-evening... Snow showers and locally intense snow squalls will continue to move south and east across southwest Montana through mid-evening. The strongest showers or squalls will produce gusty winds over 40 mph, and sudden visibility reductions to one- quarter mile or less, along with snow-covered roads, especially across mountain passes. Use extra caution if you must travel into or through these intense snow showers or squalls. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Consider delaying travel until the showers or squalls pass your location. Conditions can deteriorate rapidly in winter weather situations. Be prepared for snow or ice covered roads. Slow down and allow extra time when traveling.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 5:35 PM MST | Special Weather Statement | TFX | Jefferson | 40 min |
| Feb 21, 2:30 AM MST | Blizzard Warning | TFX | 49 hr | |
| Feb 21, 2:30 AM MST | Winter Weather Advisory | TFX | 13 hr |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.